EATG » Dolutegravir-based ART associated with significant weight gain

Dolutegravir-based ART associated with significant weight gain

Treatment-naive patients with HIV who were started on dolutegravir-based ART gained significantly more weight at 18 months compared with those who were started on non-nucleoside reverse transcriptase inhibitor-based and elvitegravir-based regimens, according to findings published in Clinical Infectious Diseases.

“While our results highlight the association between dolutegravir and increased weight gain among treatment-naive patients, the impact of our findings on clinical practice are, as yet, unclear,” Kassem Bourgi, MD, assistant professor of clinical medicine at Indiana University School of Medicine, told Infectious Disease News.

In a related editorial, Brian R. Wood, MD, associate medical director for the Harborview Medical Center satellite HIV clinic in Seattle and assistant professor of allergy and infectious diseases at the University of Washington, explained that most initial and salvage include an integrase strand transfer inhibitor (INSTI) like dolutegravir because they have “relatively high tolerability and greater likelihood of sustained treatment success as compared to other classes,” and that dolutegravir, specifically, has a high barrier to resistance. He described safety concerns related to dolutegravir, such as the risk for central nervous system side effects and reports of neural tube defects, that practitioners must take into consideration.

“Now, another surprising postapproval observation has evolved into an overt clinical conundrum: Do INSTIs, especially [dolutegravir], lead to excessive weight gain? If so, does this signify toxicity or faster return to health?” Wood wrote.

Bourgi and colleagues conducted a retrospective observational cohort study of treatment-naive adults aged 18 years or older with HIV who were enrolled in care at the Vanderbilt Comprehensive Care Clinic in Nashville, Tennessee. The patients initiated either INSTI-, protease inhibitor- or non-nucleoside reverse transcriptase inhibitor (NNRTI)-based ART between January 2007 and June 2016.

A total of 1,152 patients were included in the study, of whom 86% were male and 49% were white. Of the 356 patients who initiated an INSTI-based regimen, 135 patients started regimens containing dolutegravir, 157 started regimens containing elvitegravir and 64 patients began regimens containing raltegravir.

At the initiation of treatment, the median age of patients was 35 years, BMI was 25.1 kg/m2 and CD4+ T-cell count was 318 cells/mm2. At 18 months, Bourgi and colleagues reported similar virologic suppression between the different ART classes.

When assessing weight at different time points throughout the study, the researchers observed the highest weight gain among patients who started on dolutegravir. When weight gain was assessed at 18 months, patients on dolutegravir-based regimens gained 6 kg compared with 2.6 kg gained by those on NNRTI-based regimens and 0.5 kg gained on elvitegravir-based regimen.

“Until additional studies can clarify the mechanisms related to differences in weight gain on different ART regimens, the patient characteristics associated with the greatest weight change as well as the impact of the increased weight gain, we believe clinicians should continue utilizing dolutegravir if it represents the best choice for a patient given other factors,” Bourgi said.

Wood echoed this sentiment in his editorial.

“The analysis by Bourgi et al. adds pieces to the puzzle, but huge gaps remain. For now, clinicians must weigh pros and cons of various INSTIs, but I do not think practice or guidelines should change,” Wood wrote. “Practitioners should incorporate counseling and shared decision-making about potential weight change into [antiretroviral] initiation and switch visits and monitor for metabolic complications, but INSTIs should remain first-line.”

Bourgi K, et al. Clin Infect Dis. 2019;doi:10.1093/cid/ciz407.
Wood BR. Clin Infect Dis. 2019;doi:10.1093/cid/ciz410.

By Marley Ghizzone


 

Source:
Healio
News categories: HIV treatment, Side effects